Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A free boundary problem connected with the optimal stopping problem for diffusion processes


Author: Daniel B. Kotlow
Journal: Trans. Amer. Math. Soc. 184 (1973), 457-478
MSC: Primary 60J60; Secondary 35K20
DOI: https://doi.org/10.1090/S0002-9947-1973-0365729-0
MathSciNet review: 0365729
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper deals with a free boundary problem for a parabolic equation in one space variable which arises from the problem of selecting an optimal stopping strategy for the diffusion process connected with the equation. It is shown that a solution of the free boundary problem yields the solution of a minimum problem concerning supersolutions of the parabolic equation as well as the solution of the optimal stopping problem. Theorems regarding the existence, uniqueness, regularity, and approach to the steady state of solutions of the free boundary problem are established.


References [Enhancements On Off] (What's this?)

  • [1] H. Chernoff, Sequential tests for the mean of a normal distribution, Proc. Fourth Berkeley Sympos. Math. Statist. and Probability, vol. 1, Univ. of California Press, Berkeley, Calif., 1961, pp. 79-92. MR 0131941 (24:A1788)
  • [2] -, Optimal stochastic control, Sankhyā Ser. A 30 (1968), 221-252. MR 39 #2494. MR 0241149 (39:2494)
  • [3] E. B. Dynkin, Markov processes, Fizmatgiz, Moscow, 1963; English transl., Vols. I, II, Die Grundlehren der math. Wissenschaften, Bände 121, 122, Academic Press, New York; Springer-Verlag, Berlin, 1965. MR 33 #1886; 33 #1887. MR 0193670 (33:1886)
  • [4] -, The optimum choice of the instant for stopping a Markov process, Dokl. Akad. Nauk SSSR 150 (1963), 238-240 = Soviet Math. Dokl. 4 (1963), 627-629. MR 27 #4278. MR 0154329 (27:4278)
  • [5] E. B. Dynkin and A. A. Juškevič, Markov processes; Theorems and problems, ``Nauka", Moscow, 1967; English transl., Plenum Press, New York, 1969. MR 36 #6006; 39 #3585a. MR 0242252 (39:3585a)
  • [6] A. Friedman, Interior estimates for parabolic systems of partial differential equations, J. Math. Mech. 7 (1958), 393-417. MR 21 #7362. MR 0108647 (21:7362)
  • [7] M. Gevrey, Sur les équations aux dérivées partielles du type parabolique, J. Math. 9 (6) (1913), 305-471.
  • [8] B. I. Grigelionis, Optimal stopping of stochastic processes, Proc. Sixth Math. Summer School: Prob. Theory and Math. Statist. (Kačivili, 1968), Akad. Nauk Ukrain. SSR Inst. Mat., Kiev, 1969, pp. 176-210. (Russian) MR 43 #2761. MR 0277024 (43:2761)
  • [9] B. I. Grigelionis and A. N. Širjaev, On the Stefan problem and optimal stopping rules for Markov processes, Teor. Verojatnost. i Primenen. 11 (1966), 612-631 = Theor. Probability Appl. 11 (1966), 541-558. MR 35 #7538. MR 0216709 (35:7538)
  • [10] K. Itô, Lectures on stochastic processes, Tata Institute of Fundamental Research, Bombay 1961. MR 759892 (86f:60049)
  • [11] I. I. Kolodner, Free boundary problem for the heat equation with applications to problems of change of phase. I. General method of solution, Comm. Pure Appl. Math. 9 (1956), 1-31. MR 19, 285. MR 0087011 (19:285a)
  • [12] S. N. Kružkov, On some problems with unknown boundaries for the heat conduction equation, Prikl. Mat. Meh. 31 (1967), 1009-1014 = J. Appl. Math. Mech. 31 (1967), 1014-1024. MR 37 #6618. MR 0231063 (37:6618)
  • [13] H. P. McKean, Jr., A free boundary problem for the heat equation arising from a a problem of mathematical economics. Industrial Management Review 6 (1965), 13-39; reprinted inThe Random Character of Stock Market Prices, P. Cootner (ed.), M.I.T. Press, Cambridge, Mass., 1964, pp. 525-532.
  • [14] E. Röthe, Zweidimensionale parabolische Randwertaufgaben als Grenzfall eindimensionaler Randwertaufgaben, Math. Ann. 102 (1930), 650-670. MR 1512599
  • [15] G. G. Sackett, An implicit free boundary problem for the heat equation, SIAM J. Numer. Anal. 8 (1971), 80-96. MR 44 #654. MR 0283423 (44:654)
  • [16] -, Numerical solution of a parabolic free boundary problem arising in statistical decision theory, Math. Comp. 25 (1971), 425-434. MR 0300473 (45:9519)
  • [17] B. Sherman, Some comments on free boundary problems for parabolic equations arising in statistical decision theory, Rocketdyne Res. Report #66-24, 1966.
  • [18] N. D. Thi, On a free boundary problem for a parabolic equation, Vestnik Moskov. Univ. 2 (1966), 40-54. (Russian)
  • [19] T. D. Ventcel', A free boundary problem for the heat equation, Dokl. Akad. Nauk SSSR 131 (1960), 1000-1003 = Soviet Math. Dokl. 1 (1960), 358-361. MR 22 #8225. MR 0117446 (22:8225)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60J60, 35K20

Retrieve articles in all journals with MSC: 60J60, 35K20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0365729-0
Keywords: Free boundary problem, parabolic equation, minimal supersolution, optimal stopping, diffusion process, optimal stochastic control
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society